[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.161.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1984

Neuroleptic Malignant Syndrome and Dopaminergic Blockade

Author Affiliations

From the Departments of Medicine (Drs Hashimoto and Sherman) and Pharmacy (Dr Jeffery), University of New Mexico School of Medicine, Albuquerque.

Arch Intern Med. 1984;144(3):629-630. doi:10.1001/archinte.1984.00350150243048
Abstract

• After receiving 90 mg of haloperidol and 100 mg of chlorpromazine hydrochloride within 25 hours, a 29-year-old man was found to have neuroleptic malignant syndrome (NMS), characterized by the acute onset of hyperpyrexia, extreme muscular rigidity, autonomic instability, and coma. Subsequently, rhabdomyolysis developed, with myoglobinuric renal failure and bilateral anterior tibial compartment syndromes. The patient's initial neuroleptic levels were in the therapeutic and nontoxic ranges. He was treated with supportive measures and his clinical improvement was paralleled by decreased neuroleptic levels, a return toward normal of an elevated prolactin level, and an increased responsiveness to a dopamine hydrochloride infusion. This supports an association between NMS and dopamine receptor blockade.

(Arch Intern Med 1984;144:629-630)

×